Arkansas, 2013

Hail and Damaging Winds in Arkansas, July 10 to 11, 2013

July 10 to 11, 2013 · NWS LZK · 15 events in 10 counties and zones

Hot, humid weather prevailed over Arkansas on the 10th. The approach of a cold front triggered the development of several severe storms during the afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$684,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Hot, humid weather prevailed over Arkansas on the 10th. The approach of a cold front triggered the development of several severe storms during the afternoon and evening. The front was making its way though the state on the 11th, triggering a few severe storms in the southern half of the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jul 10, 10:37 AM CST, 3 hours 13 minutes earlier.

Area forecast discussion, Jul 10, 10:37 AM CST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1137 AM CDT WED JUL 10 2013

.UPDATE...
THE COLD FRONT CONTINUES TO MOVE THROUGH SOUTHERN MISSOURI LATE
THIS MORNING. A FEW LIGHT SHOWERS HAVE BEEN NOTED IN NORTHEAST
SECTIONS. WILL KEEP THE CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS
THE AREA THIS AFTERNOON WITH BEST CHANCES CENTRAL AND SOUTH.
INCREASED MAXIMUM TEMPERATURES A COUPLE OF DEGREES BASED ON OBS
AND TRENDS. QUITE A BIT OF CLOUD COVER IS OVER THE NORTH FROM THE
THUNDERSTORMS IN MISSOURI.

&&

.PREV DISCUSSION... /ISSUED 637 AM CDT WED JUL 10 2013/

AVIATION...
PREVALENT VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD.
CONVECTION IN SOUTHERN MISSOURI CONTINUES TO SLOWLY MOVE SOUTH
AHEAD OF A FRONTAL BOUNDARY. THIS WILL DIMINISH SOMEWHAT IN THE
NEXT FEW HOURS... BUT ADDITIONAL DEVELOPMENT WILL BE POSSIBLE
LATER THIS MORNING AND INTO THE AFTERNOON HOURS. AT THIS
POINT...HAVE CONTINUED TO MENTION VCTS IN THE NORTHERN SITES...BUT
AS FOR THE CENTRAL AND SOUTH... NOT TOO CONFIDENT YET IF PRECIP
WILL BE SEEN AT ALL...GIVEN THE EXPECTED SCATTERED NATURE OF THE
PRECIP LATER TODAY. TAFS ALREADY OUT.

PREV DISCUSSION... /ISSUED 331 AM CDT WED JUL 10 2013/

SHORT TERM...TODAY THROUGH SATURDAY NIGHT

CONVECTION WAS ONGOING ACROSS PARTS OF SOUTHERN/CENTRAL MISSOURI
EARLY THIS MORNING. FURTHER NORTH A FRONTAL BOUNDARY STRETCHED
ACROSS NORTHERN KANSAS AND UP INTO SOUTHEASTERN IOWA. THE FORECAST
TODAY IS SOMEWHAT TRICKY AS A RESULT OF THESE TWO FEATURES. THE
ONGOING CONVECTION HAS SENT OUT SOME OUTFLOW BOUNDARIES THAT
SHOULD WORK INTO NRN ARKANSAS BY MID MORNING. THE 4KM WRF AND ALSO
THE RAPID REFRESH RUC SUGGEST THESE BOUNDARIES WILL LIKELY BE A
FOCUS FOR MIDDAY AND AFTERNOON SHOWER AND THUNDERSTORM ACTIVITY
SOUTH OF THE I-40 CORRIDOR. HOWEVER THE FRONTAL BOUNDARY WILL MOVE
IN DURING THE EVENING HOURS...UPON WHICH THE MORE COARSE MODELS
SUGGEST WILL BE MORE DOMINANT SHOWER/THUNDERSTORM ACTIVITY.
TRENDED THE FORECAST IN THE DIRECTION OF THE FORMER...WITH
SLIGHTLY COOLER /WE ARE TALKING ABOUT 1-2 DEGREES HERE/ AFTERNOON
HIGHS UP NORTH THAN GUIDANCE SUGGESTS...AND PLAYED RAIN CHANCES
TOWARDS THE SOUTHERN ISOLD TO SCT VARIETY INSTEAD OF CONVECTION
BEING TIED TO THE FRONT. THAT SAID...DID LEAVE SLIGHT CHANCES IN
THE NORTH THROUGH THE DAY AND INTO TONIGHT TO ACCOUNT FOR
CONVECTION ALONG THE FRONT.

OTHERWISE...NOT MUCH TO TALK ABOUT IN THE EXTENDED. THE
AFOREMENTIONED FRONT WILL PUSH WELL INTO THE STATE BY THURSDAY.
UPPER LEVEL HIGH PRESSURE SITUATED OVER THE PLAINS WILL BECOME
HIGHLY AMPLIFIED BY LATE THURSDAY. LEFT SOME SLIGHT RAIN CHANCES
OVER THE FAR SOUTH AND FAR SOUTHWEST PARTS OF THE FORECAST AREA THU
AND FRI AFTERNOONS. THERE IS SOME QPF SIGNAL IN NUMERICAL MODELS
BOTH DAYS IN THOSE REGIONS...WHICH SEEMS REASONABLE. TEMPERATURES
WILL NOT COOL DOWN MUCH IN THE SOUTHWEST...BUT HIGHS IN THE
NORTHEAST BY FRIDAY WILL LIKELY NOT REACH 90 DEGREES. HOWEVER DRIER
AIR WILL FILTER IN ACROSS ARKANSAS SO EVEN WITH HIGHS IN THE LOW 90S
ACROSS THE SOUTHWEST HALF OF THE STATE...THERE WILL BE SOME RELIEF
FROM THE HOT AND MUGGY CONDITIONS HEADING INTO THE WEEKEND.

LONG TERM...SATURDAY NIGHT THROUGH TUESDAY

THE LONG TERM OFFERS AN ODD SYNOPTIC SETUP FOR JULY. AT THE
BEGINNING...THE RETROGRADING CUTOFF LOW WILL BE MOVING INTO COASTAL
TEXAS...WITH AN ELONGATED UPPER RIDGE SETTING UP OVER THE PLAINS.
THE AFOREMENTIONED LOW WILL BRING MOISTURE UP INTO THE REGION...AND
WITH IT A CHANCE OF SHOWERS/STORMS EACH DAY...WHICH SHOULD MOSTLY BE
DIURNALLY DRIVEN.

WILL CONTINUE TO KEEP RAIN CHANCES SMALL TO ACCOUNT FOR
UNCERTAINTIES WITH THIS SETUP.

IF YOU CAN BELIEVE YOUR EYES...THE EXACT SAME THING LOOKS TO HAPPEN
BY LATE MONDAY INTO TUESDAY...AS THE MODELS ADVERTISE ANOTHER CUTOFF
UPPER LOW FORMING AND RETROGRADING TOWARD THE MID SOUTH REGION. THIS
WILL BRING A REINFORCING SHOT OF AT LEAST SMALL RAIN CHANCES TO END
THE PERIOD.

INITIALLY...TEMPERATURES WILL BE A LITTLE BELOW SEASONAL AVERAGES
DUE TO EASTERLY SURFACE FLOW. BY MONDAY AND TUESDAY...TEMPERATURES
WILL BE A BIT WARMER...BUT WILL BE KEPT IN CHECK BY CLOUD COVER
ASSOCIATED WITH THE UPPER LOWS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     96  74  90  67 /  20  20  10  10
CAMDEN AR         97  76  95  72 /  30  30  20  20
HARRISON AR       96  73  90  66 /  20  20  10  10
HOT SPRINGS AR    98  77  95  72 /  30  30  20  10
LITTLE ROCK   AR  98  77  95  70 /  30  30  20  10
MONTICELLO AR     96  76  94  72 /  30  30  20  10
MOUNT IDA AR      97  77  94  71 /  30  30  20  10
MOUNTAIN HOME AR  97  72  90  66 /  20  20  10  10
NEWPORT AR        96  74  90  67 /  20  20  10  10
PINE BLUFF AR     97  76  94  70 /  30  30  20  10
RUSSELLVILLE AR   97  76  95  71 /  30  20  20  10
SEARCY AR         97  75  92  68 /  30  20  10  10
STUTTGART AR      97  76  93  69 /  30  30  20  10
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

51
Hazardous weather outlook, Jul 10, 3:34 AM CST, 10 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
434 AM CDT WED JUL 10 2013

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-111000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
434 AM CDT WED JUL 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE SMALL RAIN CHANCES TODAY AND TONIGHT...HOWEVER MOST
LOCATIONS WILL REMAIN DRY. THE DRY WEATHER OVER THE LAST FEW WEEKS
HAS CREATED AN ENHANCED FIRE DANGER OVER THE REGION.

THOUGH SHOWERS AND THUNDERSTORMS ARE NOT EXPECTED TO BE WIDESPREAD...
A FEW COULD BECOME STRONG...PRODUCING SMALL HAIL AND GUSTY WINDS
THIS AFTERNOON AND EVENING. THERE IS AN ISOLATED POSSIBILITY OF A
BRIEF SEVERE STORM...WHICH WOULD BE MOST LIKELY NORTH OF
INTERSTATE 40.

HEAT AND HUMIDITY WILL CONTINUE...WITH HIGH TEMPERATURES THIS
AFTERNOON IN THE MID AND UPPER 90S...AND AFTERNOON HEAT INDEX
VALUES RANGING FROM 100 TO NEAR 105 DEGREES IN MUCH OF THE AREA.
USE CAUTION IF WORKING OUTSIDE. TAKE FREQUENT BREAKS...AND WEAR
LIGHT COLORED CLOTHING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THURSDAY THROUGH TUESDAY...THERE WILL BE CONTINUED SMALL CHANCES
OF SHOWERS AND THUNDERSTORMS IN PORTIONS OF ARKANSAS...MAINLY
DURING THE AFTERNOON AND EARLY EVENING HOURS.

THOUGH WARM TEMPERATURES WILL CONTINUE...HUMIDITY WILL NOT BE AS
OPPRESSIVE.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE ISOLATED NATURE OF THE SEVERE WEATHER THREAT...SPOTTER
ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO WEATHER.GOV AND CLICK ON
CENTRAL ARKANSAS.

57

In the hours before

Special weather statement, Jul 10, 1:12 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
212 PM CDT WED JUL 10 2013

ARZ043-044-101955-
PULASKI AR-SALINE AR-
212 PM CDT WED JUL 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SALINE AND CENTRAL
PULASKI COUNTIES UNTIL 300 PM CDT...

AT 208 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 2 MILES WEST OF CHENAL VALLEY...OR 5 MILES WEST
OF WEST LITTLE ROCK...MOVING SOUTH AT 5 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  WEST LITTLE ROCK...   CHENAL VALLEY...      FERNDALE...

THIS INCLUDES INTERSTATE 430 BETWEEN MILE MARKERS 3 AND 8.

&&

IF THREATENING WEATHER APPROACHES YOUR AREA...MOVE INDOORS UNTIL THE
STORM PASSES.

LAT...LON 3470 9236 3469 9259 3482 9257 3484 9242
TIME...MOT...LOC 1912Z 352DEG 4KT 3478 9250

46
Special weather statement, Jul 10, 1:14 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
214 PM CDT WED JUL 10 2013

ARZ041-101945-
MONTGOMERY AR-
214 PM CDT WED JUL 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MONTGOMERY COUNTY UNTIL
245 PM CDT...

AT 211 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF NORMAN...OR 11 MILES
SOUTHWEST OF MT IDA...MOVING SOUTH AT 5 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  NORMAN...             HOPPER...             FANCYHILL...
  BLACK SPRINGS...

&&

IF THREATENING WEATHER APPROACHES YOUR AREA...MOVE INDOORS UNTIL THE
STORM PASSES.

LAT...LON 3435 9362 3435 9379 3445 9380 3447 9367
TIME...MOT...LOC 1914Z 340DEG 4KT 3441 9374

46
Special weather statement, Jul 10, 1:23 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
223 PM CDT WED JUL 10 2013

ARZ041-101955-
MONTGOMERY AR-
223 PM CDT WED JUL 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MONTGOMERY COUNTY UNTIL
300 PM CDT...

AT 221 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF ODEN...OR 10 MILES NORTHWEST
OF MT IDA...MOVING SOUTH AT 5 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  MT IDA...             ODEN...               MAULDIN...
  SIMS...               PENCIL BLUFF...       GIBBS...

&&

IF THREATENING WEATHER APPROACHES YOUR AREA...MOVE INDOORS UNTIL THE
STORM PASSES.

LAT...LON 3454 9357 3452 9382 3470 9385 3474 9363
TIME...MOT...LOC 1923Z 347DEG 7KT 3466 9372

46

The radar

The Little Rock radar (KLZK), 107 km away, was scanning. The volume nearest the first event began at 19:52 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 3 lightning, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Van Buren

When
July 10, 1:50 PM CST
Where
Van Buren County, 2.54 mi NNW of Woolum
Measured
56 kt (64 mph) estimated gust
Reported by
CoCoRaHS
Coordinates
35.734, -92.688

An observer estimated winds of 65 mph.

Hail, Searcy

When
July 10, 1:50 PM CST
Where
Searcy County, 2.54 mi NNW of Woolum
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
36.004, -92.897

Lightning, Garland

When
July 10, 2:50 PM CST
Where
Garland County, 1.59 mi SSW of Bear
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
34.508, -93.276

Lightning struck a mobile home near Royal, starting a fire. The home suffered considerable damage.

Lightning, Garland

When
July 10, 3:15 PM CST
Where
Garland County, 0.47 mi N of Red Oak
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.437, -93.020

Lightning started a brush fire.

Lightning, Garland

When
July 10, 3:15 PM CST
Where
Garland County, 1.44 mi E of Diamondhead
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.427, -92.925

Lightning struck a tree on Horseshoe Mountain in Lake Catherine State Park. Slightly more than an acre burned. A downpour associated with the storm helped to extinguish the fire.

Thunderstorm Wind, Cleburne

When
July 10, 3:17 PM CST
Where
Cleburne County, Quitman
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Social Media
Coordinates
35.380, -92.220

Much of the metal roof was peeled off of a building.

Thunderstorm Wind, Conway

When
July 10, 3:20 PM CST
Where
Conway County, 0.74 mi NE of Center Ridge
Measured
52 kt (60 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
35.378, -92.561

Trees and power lines were blown down in the Center Ridge area. About 2,000 electric customers lost power.

Thunderstorm Wind, White

When
July 10, 4:10 PM CST
Where
White County, 1.5 mi W of Stony Pt
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
35.084, -91.976

A barn was blown onto Vernon Harvey Rd., pulling down some power lines.

Thunderstorm Wind, Lonoke

When
July 10, 4:30 PM CST
Where
Lonoke County, Ward
Measured
43 kt (49 mph) measured gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
35.030, -91.970

Some small trees were blown down.

Thunderstorm Wind, Lonoke

When
July 10, 4:48 PM CST
Where
Lonoke County, 1.33 mi WSW of Austin
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.990, -92.000

A spotter estimated winds at 60 mph.

Thunderstorm Wind, Lonoke

When
July 10, 4:50 PM CST
Where
Lonoke County, 0.86 mi ESE of Old Austin
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
34.976, -91.956

Trees were blown down.

Hail, Lonoke

When
July 10, 4:53 PM CST
Where
Lonoke County, Cabot
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.970, -92.020

Thunderstorm Wind, Clark

When
July 10, 8:15 PM CST
Where
Clark County, 0.42 mi SE of Arkadelphia
Measured
61 kt (70 mph) estimated gust
Property damage
$400,000
Reported by
Emergency Manager
Coordinates
34.115, -93.066

Trees and power lines were blown down. Approximately 17 houses were damaged by falling trees. Of this number, two houses had substantial damage. Around 2,000 electric customers lost power. In some cases, it took more than 24 hours before power was restored.

Thunderstorm Wind, Pike

When
July 11, 3:37 PM CST
Where
Pike County, 0.62 mi S of Delight
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
34.021, -93.502

A few houses sustained minor damage due to falling trees and an abandoned chicken house was destroyed.

Thunderstorm Wind, Hot Spring

When
July 11, 4:25 PM CST
Where
Hot Spring County, Malvern
Measured
61 kt (70 mph) estimated gust
Property damage
$75,000
Reported by
Fire Department/Rescue
Coordinates
34.370, -92.800

Power lines, electrical poles, and trees were blown down. A radio tower was knocked down, falling onto a fire station.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2013Every state in 2013This day in weather historyWarnings in Arkansas, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452226, 452232, 452244, 452247, 452249, 458748, 452228, 452234, 452235, 452236, 452238, 452239, 452242, 458749, 452240.